Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2004, 6:30 PM CDT for Pipestone County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 6:30 PM CDT (23:30 UTC)
- Expired
- May 16, 2004, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:55 PM CDT | TSTM WND DMG | 6 E Pipestone, MN | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
782 WUUS53 KFSD 162330 SVRFSD MNC117-170000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 700 PM CDT * AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF HOLLAND TO 13 MILES WEST OF TROSKY...OR FROM 15 MILES NORTH OF PIPESTONE TO 14 MILES SOUTHWEST OF PIPESTONE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PIPESTONE AROUND 640 PM CDT TROSKY...HOLLAND AROUND 650 PM CDT RUTHTON AROUND 655 PM CDT EDGERTON...WOODSTOCK AROUND 700 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9646 4386 9646 4386 9608 4419 9610 $$ PS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:08 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 16, 3:08 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT SUN MAY 16 2004 .DISCUSSION... 12Z WATER VAPOR IMAGERY INDICATED STRONG SHORTWAVE MOVING OVER THE ROCKIES WITH WIND PROFILERS SHOWING 45+KT LLJ HAS DEVELOPED IN RESPONSE TO SHORTWAVE. BY 15Z WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN NEBRASKA AND SOUTH DAKOTA IN AREA OF H850 MOISTURE AND TEMP ADVECTION. MODELS HAVING TROUBLE INITIALIZING YET AGAIN WITH THE ETA BEST AT JET LEVEL...AND THE GFS BETTER IN THE LOWER LEVELS. BASED ON THE ALL THE CONVECTION AM MORE INCLINED TO LEAN TOWARDS THE ETA...BUT ETA WAS NEAR 10C OFF AT H850 AT RAPID CITY THIS MORNING...AND IT HAD THE FRONT AT THIS LEVEL FAR TO NORTH...THAT BEING SAID WILL TRY TO GO WITH MORE OF A BLEND OF THE TWO MODELS. PRIMARY CONCERN WILL BE ONGOING PRECIPITATION EVENT. 19Z LAPS ANALYSIS INDICATED AN INSTABILITY AXIS BEGINNING TO SURGE NORTHWARD WITH MID TO UPPER 50 DEWPOINTS GETTING AS FAR NORTH AS SIOUX CITY. CAPES HAVE CLIMBED TO 1000-1200J/KG. MAIN PROBLEM WITH AFTERNOON CONVECTION IS LACK OF SIGNIFICANT CAP...WHICH IS ALLOWING NUMEROUS STORMS TO FORM AND NOT LETTING ENERGY BUILD UP. THIS ISNT THE CASE ACROSS SOUTH CENTRAL NEBRASKA WHERE CAP IS ALLOWING CAPES TO BUILD UP TO 2000-2500J/KG. THIS AIR WILL BEGIN TO SURGE NORTHWARD THIS EVENING AS WARM FRONT LIFTS AHEAD OF NEXT WAVE. INITIAL SEVERE THREAT WILL BE ALONG WARM FRONT...THEN SPREADING EAST AS FRONT RETREATS AS A COLD FRONT. ALTHOUGH PERSISTENT RAIN HAS KEPT THE BOUNDARY LAYER COOL THUS LIMITING SFC INSTABILITY. DESPITE THE QUESTIONABLE INSTABILITY IN SOME AREAS...SHEAR REMAIN S VERY IMPRESSIVE AND WILL BE ENOUGH FOR STORMS TO ORGANIZE. THIS WAS EVIDENCED BY BOW ECHO STRUCTURE ACROSS WESTERN CWA THAT FORMED AROUND 19Z. SPOTTER CALLS CONFIRMED HOWEVER THAT WINDS WERE UNABLE TO BREAK THE INVERSION AND REACH THE SFC HOWEVER. BESIDES SEVERE THREAT...HEAVY RAIN MAY BECOME A PROBLEM LATER TONIGHT AS FRONT SLOWS AND H850 WINDS AND MOISTURE ADVECTION BECOME NEARLY PARALLEL TO THE FRONT WHICH SHOULD ALLOW FOR SOME TRAINING CELLS. AFTER COORDINATION DECIDED NOT TO GO WITH A FLOOD WATCH BUT MENTIONED HEAVY RAIN POTENTIAL IN THE ZONES...AND THIS WILL HAVE TO BE WATCHED AS EVENING PROGRESSES. FRONT SLOWLY WORKS SOUTH BY 12Z AND MAY HANG UP A WHILE ACROSS EXTREME SOUTH BEFORE FINALLY EXITING. WILL KEEP SOME POPS RUNNING THROUGH THE AFTERNOON TO ACCOUNT FOR THIS. THERE SOME POTENTIAL FOR RW IN THE NORTH WITH COLD PUSH...BUT STRONG SUBSIDENCE WITH THE CAA SHOULD KEEP COVERAGE/AMOUNTS LIMITED. CWA WILL THEN BE UNDER THE EFFECTS OF RATHER DEAD AIR AS SFC HIGH SITS OVER THE AREA AND KEPT THE COOLER THAN GUIDANCE TEMPERATURES GOING. ALTHOUGH THERE IS STILL A SMALL CHANCE OF SHOWERS ON TUESDAY AS JET STREAK PASSES...NEXT WIDESPREAD WX EVENT LOOKS TO BE ON WEDNESDAY AS ANOTHER LOW SPINS UP ACROSS THE WESTERN PLAINS...WHICH SHOULD BRING WARMER MORE HUMID AIR BACK TO THE AREA. INSTABILITY ACTUALLY LOOKS BETTER FOR WEDNESDAY THAN TODAY...AND AREA WILL HAVE STRONG SHEAR AS WINDS GO FROM SOUTHEAST TO WEST...SO ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE MID WEEK. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY ACTIVE PATTERN FOR THE CENTRAL PLAINS THROUGH NEXT WEEKEND. DOMINANT FEATURE CONTINUES TO BE CLOSED LOW DEVELOPING OVER THE ROCKIES AND FRONTAL BOUNDARY THAT STALLS OUT ACROSS THE PLAINS. ALTHOUGH MODELS HAVE FAIR AGREEMENT WITH THE HEIGHT FIELDS AT H500 THEY CONTINUE TO JUMP AROUND WITH PLACEMENT OF SFC FRONT...WHICH WILL BE KEY TO PRECIP CHANCES. ETA/ECMWF SIMILAR ON EVOLUTION OF THE FRONT...WITH THE CANADIAN A BIT FARTHER NORTH. LOOKS LIKE CWA WILL BE ON THE COOL DRY SIDE OF THE BOUNDARY ON THURSDAY AFTERNOON...WITH THE ONLY CHANCE FOR PRECIP EARLY FRIDAY MORNING AS H700 WAA PATTERN SETS IN. INSTABILITY IS VERY WEAK THROUGH FRIDAY AFTERNOON...WITH THE BEST INSTABILITY BEING FROM PARCELS LIFTED AT H700. BASED ON THE MEAGER INSTABILITY WILL GO WITH SHOWERS AND ONLY ISOLATED THUNDERSTORMS ON FRIDAY. MODELS CONTINUE TO POINT TO THE NEXT WIDESPREAD WEATHER MAKER WILL BE ON SATURDAY AS FRONT INITIALLY SURGES NORTHWARD AHEAD OF SHORTWAVE AND INSTABILITY RETURNS TO THE AREA. FOR TEMPS...WITH THE MORE AGGRESSIVE PUSH OF THE FRONT LOWERED TEMPS A BIT THROUGH THE FIRST FEW PERIODS. AFTER THAT DECIDED TO GO BELOW H850 MIX OUT TEMPS BASED ON POSSIBLE PRECIP/CLOUDS AND WENT CLOSE TO THE MEX NUMBERS WHICH SEEM REASONABLE BASED ON EXPECTED PATTERN. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, May 16, 11:41 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT SUN MAY 16 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. BY LATE AFTERNOON AND EARLY EVENING...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO NORTH CENTRAL NEBRASKA...AND MOVE EAST OVER NIGHT AHEAD OF A COLD FRONT. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING. THE GREATEST SEVERE WEATHER THREAT THIS EVENING...APPEARS TO BE SOUTHEAST OF A PICKSTOWN TO MARSHALL LINE. HOWEVER...WIDESPREAD CLOUD COVER OVER THE PLAINS COULD LIMIT THE SEVERE WEATHER THREAT THIS EVENING. IF MORE SUNSHINE DEVELOPS NEAR BOUNDARY OVER SOUTH CENTRAL SOUTH DAKOTA...AND NORTH CENTRAL NEBRASKA LATER THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL INCREASE SIGNIFICANTLY. FLOODING... A COMPLEX OF THUNDERSTORMS WHICH DEVELOPS THIS EVENING WILL HAVE A CHANCE OF PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT FOR FLASH FLOODING. RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD AND HEAVIER FROM LATE EVENING ON...AS LOW LEVEL INFLOW WINDS SUSTAIN ONGOING THUNDERSTORMS INTO EARLY MORNING ACROSS NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.